Diagnostic and Prognostic Assessment of Suspected Drug-induced Liver Injury in Clinical Practice

Raúl J. Andrade; Mercedes Robles-Díaz

Disclosures

Liver International. 2020;40(1):6-17. 

In This Article

Phenotypes

The first step to correctly appraise a suspicion of DILI is to characterize the phenotype (Figure 1). Acute DILI is usually identified and classified using biochemical criteria, which by consensus include one of the following thresholds: (a) alanine amino transferase (ALT) ≥5 × upper limit of normal (ULN), (b) ALP ≥2 × ULN after ruling out bone pathology or (c) ALT ≥3 × ULN plus total bilirubin (TBL) >2 × ULN. Thus, pattern of liver injury is classified according to the first available liver profile values rather than being based on histology as liver biopsy is not commonly performed. Hepatocellular pattern of liver injury is defined as the ratio (R) ALT (expressed in ULN) divided by ALP (expressed in ULN) being 5 or higher. Cholestatic pattern is defined by R ≤2. When R is <5 and >2, the pattern is considered as mixed.[16] The progress of liver enzyme elevations over time tend to diminish the R value and make the pattern more cholestatic.[17]

Although most of the drugs have the potential to induce all the patterns of liver injury (hepatocellular, cholestatic and mixed), some drugs have characteristic signatures that can help clinicians to differentiate the causal agent when many drugs have been taken at the same time period. Thus, drugs with typical DILI signatures include anabolic steroids, which characteristically induced mild or moderate increases in transaminases and ALP but very high elevations in TBL[18] and herbs that are typically associated with a hepatocellular pattern and high levels of transaminases.[19] DILI caused by isoniazid,[20] flutamide[21] and diclofenac[22] show in almost all instances a hepatocellular pattern of injury, while liver injury owing to amoxicillin-clavulanate,[23] azathioprine[24] and oestrogens are predominantly mixed or cholestatic.[25] Nevertheless, host factors such as age have been shown to influence the pattern of injury regardless of the drug, with increasing age being associated with cholestatic pattern of liver injury.[26]

However, DILI can present with a myriad of other acute and chronic syndromes (Table 1) that would be inaccurately classified using the biochemical criteria explained before. The majority of these phenotypes are indistinguishable from those not related to medications with regard to clinical, imaging and histopathological features and DILI should therefore be suspected in the setting of an exposure to drugs known to be associated with these particular presentations of DILI. In some instances (eg nodular regenerative hyperplasia, indolent fibrosis or granulomatous hepatitis), the link between specific drugs (eg oxaliplatin, methotrexate and allopurinol, respectively) and the phenotype is so evident that DILI arises as the first diagnostic choice.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....